Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Diagnosed with CRPS after undetected L4/L5 sequestered disc herniation. Causing leisons in nerve root. Had colonoscopy. What can be done?

User rating for this question
Very Good
Answered by

Gastroenterologist, Surgical
Practicing since : 1989
Answered : 883 Questions
I have been diagnosed with CRPS Type 2 after a undetected L4/L5 sequestered disc herniation was found, causing leisons in the nerve root, right side only. Along with this my bowel movements are terribly painful and the process, including severe back pain, can take hours. My bowel movements are large. I take lactalose, add fibre daily and stool softeners. It seems related to back pain. Immediately for two weeks only, after my discsectomy, I had regular bowel movements. I drink over 2 liters of water daily. I had a colonoscopy thatonly showed trauma in my rectum.

Is there a condition related to digestive problems, such as I describe and back pain. This has caused me so much pain, i am considered disabled. CRPS alone, is scary, but I am a afraid to eat becase of my bowel movements.

In some cases my stools are spiraled. This has been going on since 2006.
Posted Fri, 19 Jul 2013 in Digestion and Bowels
Answered by Dr. Ketan Vagholkar 2 hours later
Thanks for writing in.
The cause of slow bowel movements in your case is most probably due to the side effects of medications especially hydromorphone and trazodone. Both these have aconstipating effect on the bowels.
It is promising to hear that the colonoscopy report is normal.
The protocol which you are following is the treatment for the bowel issue namely increased water intake, stool softners.The only worrisome issue is the pain which you are experiencing during defecation. The commonest cause for that in constipated patients is a fissure in ano. In addition to the protocol which you are following for improved bowel function, you may require certain creams or ointments to be applied locally which include local anaesthetics and sphincter dilating agents. But these would be subject to a clinical examination of that area by a surgeon.
Many a times neurological problems of the back can cause autonomic dysfunction. This can cause slowing of bowels as well.
Unless you decrease or rather stop the drugs the bowels cannot be expected to move adequately.
I hope this answers your query.
Above answer was peer-reviewed by
Follow-up: Diagnosed with CRPS after undetected L4/L5 sequestered disc herniation. Causing leisons in nerve root. Had colonoscopy. What can be done? 2 days later
I had a dichotomy in January 2010, and for the immediate week that followed I had regular stools and painless bowel movements and I reduced my medication intake, and I am just now answering my on question. The blood I seen in the stool can it also be caused by the medications?
i will ask my doctor to check again, but he has previously told me that he thinks neurological reason is the source of pain.

I any case many thanks.
Answered by Dr. Ketan Vagholkar 14 hours later
thanks for the feedback.
Assuming colonoscopy to be normal as described by you then and medications stopped then the cause of the blood in stools could be due to a local cause such as a fissure in ano caused by difficult passage of hard stools. Medication induced bleeding in most cases causes black stools.
Neurological disoreders can undoubtedly cause severe pain.
I hope this answers your doubt.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor